As one of the mildest forms of antidepressants, many people come off and on SSRIs more regularly, making brain zaps more common. If you are wondering what these are or are trying to work out if you are having them, our comprehensive guide should be able to answer your questions.
Brain zaps are sensory disturbances felt in the brain or head. It takes many different forms, and many people report experiencing more than one feeling. It can be unpleasant to experience, but understanding them, what triggers them and how long they will last can make the experience easier.
What Do Brain Zaps Feel Like
As with many side effects of stopping SSRIs, the experience is unique to the person. How strongly, often, and how exactly you feel brain zaps depends, and doctors are still not entirely sure what the reason for these variations is. The feelings described below occur in the head inside hence the feeling of being in the brain.
Descriptions in medical studies as told by patients:
- Small static-like shock
- Electric feeling
- Momentary alteration in consciousness
- Seeing or hearing actual zaps
- Brain skipping a beat
What are Brain Zaps?
Although they are a well-known side effect of ADS (antidepressant discontinuation syndrome), there is no certainty about what causes them. The term itself was coined by patients on online forums discussing the symptoms they experienced when stopping their SSRI medication.
There have been many suggestions and studies about brain zaps, and no firm conclusion has been reached. It is entirely possible that the reason is not always the same in different people. There is enough variation in the experience to suggest this is possible.
Most studies agree that the issue is likely neurological and occurs in the brain. There are several reasons to believe this is the case, including anxiety disorders, other medications that impact the brain and illegal drugs such as ecstasy.
All of these drugs affect serotonin in the brain, so the theory is that brain zaps may be caused by changing serotonin levels. The brain adjusting to these changes is what leads to these electrical feelings and issues with eye and head movement.
There are also some scientists who believe that GABA (Gamma-aminobutyric acid), a neurotransmitter that helps with feeling calm and relaxed, may be responsible for brain zaps. The reasoning for this is that having a low GABA level in your body has been shown to cause seizures. Also, people taking GABA supplements and medication can encounter this as a side effect.
While there is no firm conclusion on this issue at this time, most medical professionals agree that more research is needed into the causes. The hope is that this will lead to more effective treatment for this often disturbing and sometimes painful side effect.
Are Brain Zaps a Common Symptom of ADS?
Of all people who stopped taking antidepressant medication, less than 1% experienced this side effect in surveys about ADS. However, when we look at just the people who had symptoms of antidepressant discontinuation syndrome, close to half of the respondents had these as one of their symptoms.
What Can I Do About Brain Zaps?
There is significant evidence to suggest that a slow taper, arranged by your doctor, reduces most of the side effects of coming off SSRI medication. This includes brain zaps alongside other common and rarer effects.
Usually, this symptom will stop in time, and once you have been off the medication for a few months, most people notice a severe drop in side effects. However, if they are causing you significant discomfort or you are worried that they are impacting your daily life, there are options open to you.
It may be that you came off your medication too quickly. This might mean your tapering schedule is too fast, and upping your dose and then tapering down more slowly will help reduce or eliminate brain zaps. If this doesn’t help, you can switch to a different antidepressant with a shorter half-life which can mean a slower taper and fewer discontinuation symptoms.
Triggers for Brain Zaps
If you prefer to deal with the issue by waiting for this effect to pass, it can help to avoid triggers. Many patients who report feeling brain zaps say they are triggered by something specific.
The largest proportion of people suffering from brain zaps reported that movement, particularly head movements, brought them on. Minimizing straining and sudden movement temporarily until you feel the zaps ease off could help you manage them.
Stress and Tiredness
Stress and exhaustion are common causes of many brain-related problems, such as migraines. This seems to include brain zaps, with around 10% of people saying that being tired, having insomnia, and having a long stressful day made them worse or brought them on.
Caffeine and Alcohol
A small number of people find that drinking caffeinated drinks and alcohol brings on brain zaps. This is in keeping with other similar issues, such as jittering and migraines.
Frequently Asked Questions About Brain Zaps
What Medications Cause Brain Zaps?
SSRI medications are the most common cause. These include commonly used antidepressant/antianxiety treatments such as Sertraline and Prozac, as well as SNRIs. Although SNRIs are sometimes offered as an alternative as norepinephrine is not believed to be so well linked with them as serotonin.
Other medications such as sleeping pills, benzodiazepines and GABA tablets are also known to cause these side effects when people stop taking them or change and lower their dosage.
How Long Do Brain Zaps Last?
The actual zap or sensation usually lasts only a moment, although you might experience several separately in a small space of time. Anything that lasts longer than a few seconds could be a seizure, and you should contact emergency medical services immediately.
The duration of symptoms from Antidepressant Discontinuation Syndrome will vary depending on your physiology, how long you have been taking the medication and your dosage. The usual side effects last around 10-12 weeks maximum, although some people on high doses for long periods have reported longer.
If you are experiencing brain zaps and they are interfering with your life or causing you pain, you should speak with the doctor who prescribes your antidepressants or arranges your tapering schedule. Do not stop taking or increasing your dosage of SSRIs without consulting a medical professional.
https://pubmed.ncbi.nlm.nih.gov/16913164/ Antidepressant discontinuation syndrome
https://pubmed.ncbi.nlm.nih.gov/35144325/ Triggers and Characteristics
https://pubmed.ncbi.nlm.nih.gov/30605268/ An Underappreciated Symptom of Antidepressant Discontinuation
https://www.ncbi.nlm.nih.gov/books/NBK513311/ Physiology, GABA